Kansas, 2003

Hail and Damaging Winds in Kansas, May 24, 2003

May 24, 2003 · NWS ICT · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 1:25 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 24, 1:25 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SAT MAY 24 2003

FCST CONCERNS...
CNVTV TRENDS THIS MRNG AND PCPN CHCS LINGERING INTO SUNDAY...

MEMORIAL DAY WEEKEND AND CNVTN, THERE IS NO WAY OF GETTING AROUND
IT, IT JUST GOES TOGETHER LIKE FIREWORKS ON THE 4TH. SIMILAR TO LAST
NGT, ELEVATED CNVTN ACRS NEB IS HEADED SWD TWD KS. HOWEVER, THE MSTR
AND INSTBY ARE A BIT MORE IMPRESSIVE AND FURTHER E INTO THE CWA. THE
LO LVL JET, STGR THAN PROGD AGAIN, WL CONT TO FUEL DVLPG MCS SWD ALG
INSTBY AXIS/GRADIENT ACRS CNTRL KS IN THE PRESENCE OF MODEST THETA-E
ADVCTN IN THE H8-H7 LYR. THIS WL BE AIDED BY INCRSG UPR DVRGNC AHD
OF UPR TROF DIGGING SSEWD ACRS THE UPR MDWST. TO THIS END, CONT TO
PREFER THE GFS, ALBEIT A BIT TOO FAR E, IN GENL CNVTV DVLPMT SWD
ACRS THE CWA THRU THE MRNG. DESPITE WATCH BOX ALG WRN FRINGE OF THE
CWA, SUSPECT STG/SVR STMS MAY DVLP FURTHER E TO ALG THE I-135
CORRIDOR BY DAWN. MAIN RISK BEING LRG HAIL, HOWEVER STMS IN SRN NEB
SHOWG MORE OF A WIND THREAT WITH BOWING SEGMENT THERE.

THE AIRMASS MAY STABILIZE SOMEWHAT IN SUBSIDENCE RGN BHND DEPARTG
MCS TWD MIDDAY, ESPCLY NRN CWA. HOWEVER, FIGURE RENEWED CNVTN MAY
FIRE SPORADICALLY JUST ABT ANYWHERE ACRS THE CWA LATER IN THE AFTN
INTO THE EARLY EVENING. GOING MAXS LOOK RSNBL CONSIDERING CNVTN
AND REMNANT CLOUDS TODAY, GENLY LOW TO MID 70S.

SERIES OF SHRTWVS WL CONT TO DIG SEWD ON BACK SIDE OF GRTLKS
UPR LOW/TROF INTO SUNDAY/MONDAY, WITH ELONGATED TROF DVLPG FURTHER
W ACRS THE MID MS VLY INTO ERN KS. AS PRVS SHIFT/FCSTR ALLUDED TO,
THERE IS SOME CONCERN THAT ENUF MSTR MAY LINGER INTO SUNDAY FOR
SLGT MENTION OF PCPN. THE AIRMASS WL BE CONDITIONALLY UNSTABLE WITH
RELATIVELY COOL MID LVL TEMPS PROGD ACRS THE AREA, AND MAY BE
SUPPORTIVE OF DIURNAL LOW TOPPED CNVTN/SHWRS IN THE AFTN. PLAN TO
ADD SLGT CHC ACRS THE CWA ON SUNDAY FOR THIS POSBLTY.

UPR TROF HANGS AROUND INTO MEMORIAL DAY ITSELF, BUT WL STAY OPTIMISTIC
THAT ENUF DRYING WL TAKE PLACE IN THE LOW LVLS TO PRECLUDE MENTION
OF PCPN TO CLOSE OUT THE HOLIDAY WEEKEND.

NO CHGS PLANNED TO FCST BEYOND MON FOR NOW.

FCSTID = 13/DARMOFAL
ICT   73  55  71  53 /  80  20  20  10
HUT   72  53  70  51 /  80  10  20  10
EWK   72  54  70  52 /  80  10  20  10
EQA   73  54  71  52 /  80  20  20  10
WLD   74  56  72  54 /  80  30  20  10
RSL   71  51  69  50 /  70  10  20  10
GBD   72  52  69  50 /  80  10  20  10
SLN   73  53  71  51 /  80  10  20  10
MPR   72  53  70  51 /  80  10  20  10
CFV   74  56  72  54 /  70  30  20  10
CNU   72  54  71  52 /  80  30  20  10
K88   72  54  71  52 /  70  20  20  10

.ICT...NONE.
Hazardous weather outlook, May 24, 2:08 AM CST, 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

COMPLEXES OF THUNDERSTORMS ACROSS WESTERN AND NORTHERN KANSAS
ARE EXPECTED TO MOVE ACROSS CENTRAL KANSAS THROUGH MID-MORNING.
SOME OF THESE STORMS MAY BECOME SEVERE, WITH LARGE HAIL TO THE
SIZE OF QUARTERS AND DAMAGING WINDS TO 70 MPH POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND INTO THE EVENING, WITH THE
BETTER CHANCES TO THE SOUTH OF HIGHWAY 54. SOME OF THESE STORMS
MAY ALSO BE SEVERE WITH LARGE HAIL AND LOCALLY DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TODAY ACROSS CENTRAL KANSAS,
MAINLY THIS MORNING, TO THE WEST OF A SALINA TO WICHITA TO WINFIELD
LINE. THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTHEAST KANSAS AND PARTS OF SOUTH
CENTRAL KANSAS, MAINLY SOUTH OF HIGHWAY 54.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kingman

When
May 24, 3:04 AM CST
Where
Kingman County, 6 mi SW of Kingman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -98.200

Thunderstorm Wind, Lincoln

When
May 24, 3:32 AM CST
Where
Lincoln County, Ash Grove
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.167, -98.350

Thunderstorm Wind, Saline

When
May 24, 4:11 AM CST
Where
Saline County, Glendale
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.867

Thunderstorm Wind, Saline

When
May 24, 4:15 AM CST
Where
Saline County, 5 mi N of Brookville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.833, -97.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350079, 5350080, 5350081, 5350082.